Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2016, 8:44 PM CDT for 4 counties in Nebraska. It was in force for 61 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 29, 2016, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:44 PM CDT | TSTM WND GST 59 | Valentine, NE | |
| Jun 29, 8:46 PM CDT | TSTM WND GST 58 | 1 Ene Valentine, NE | |
| Jun 29, 8:54 PM CDT | TSTM WND DMG | 1 W Valentine, NE | 12 INCH DIAMETER TREE LIMB BROKE OFF ACROSS THE STREET FROM A TRAINED SPOTTERS HOUSE. VTN ASOS WAS CONSISTENTLY GUSTING TO 59 MPH FOR A DURATION OF 10 MINUTES. |
| Jun 29, 8:54 PM CDT | TSTM WND DMG | 1 W Valentine, NE | 6 INCH DIAMETER TREE LIMB BROKE OFF ACROSS THE STREET FROM A TRAINED SPOTTERS HOUSE. VTN ASOS WAS CONSISTENTLY GUSTING TO 59 MPH FOR A DURATION OF 10 MINUTES. |
| Jun 29, 8:56 PM CDT | TSTM WND GST 64 | Valentine, NE | |
| Jun 29, 9:35 PM CDT | TSTM WND GST 62 | Ainsworth, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 8:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted.
522
WUUS53 KLBF 300144
SVRLBF
NEC017-031-103-149-300245-
/O.NEW.KLBF.SV.W.0172.160630T0144Z-160630T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 945 PM CDT/845 PM MDT/
* AT 844 PM CDT/744 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WINNER TO NEAR KILGORE TO NEAR
MERRIMAN... MOVING SOUTH AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTH DAKOTA. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
4300 10190
TIME...MOT...LOC 0144Z 351DEG 37KT 4330 9989 4289 10092 4296 10170
HAIL...<.75IN
WIND...70MPH
$$
CDC2 follow-up statements
223
WWUS53 KLBF 300202
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT WED JUN 29 2016
NEC017-031-103-149-300245-
/O.CON.KLBF.SV.W.0172.000000T0000Z-160630T0245Z/
CHERRY NE-KEYA PAHA NE-BROWN NE-ROCK NE-
902 PM CDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR CHERRY...KEYA PAHA...NORTHERN BROWN AND NORTHERN
ROCK COUNTIES...
AT 859 PM CDT/759 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTHEAST OF MILLBORO TO 6 MILES NORTH OF
MERRITT RESERVOIR TO 7 MILES SOUTH OF MERRIMAN...MOVING SOUTH AT 45
MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 856 PM...A 64 MPH WIND GUST WAS
REPORTED AT MILLER FIELD IN VALENTINE. THESE WINDS HAVE
LASTED 5 MINUTES OR LONGER.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 BETWEEN MILE MARKERS 178 AND 225.
HIGHWAY 20 BETWEEN MILE MARKERS 123 AND 271.
HIGHWAY 61 BETWEEN MILE MARKERS 180 AND 231.
HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PARTS OF NORTHERN NEBRASKA. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
4300 10190
TIME...MOT...LOC 0159Z 351DEG 37KT 4315 9986 4274 10089 4281 10167
HAIL...<.75IN
WIND...70MPH
$$
CDC476
WWUS53 KLBF 300218
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM CDT WED JUN 29 2016
NEC017-031-103-149-300245-
/O.CON.KLBF.SV.W.0172.000000T0000Z-160630T0245Z/
CHERRY NE-KEYA PAHA NE-BROWN NE-ROCK NE-
918 PM CDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR CHERRY...KEYA PAHA...NORTHERN BROWN AND NORTHERN
ROCK COUNTIES...
AT 916 PM CDT/816 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF NORDEN TO 15 MILES NORTHEAST
OF VALENTINE NATIONAL WILDLIFE REFUGE TO 10 MILES SOUTHEAST OF
MEDICINE LAKE...MOVING SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 856 PM...A 64 MPH WIND GUST WAS
REPORTED AT MILLER FIELD IN VALENTINE. THESE WINDS HAVE
LASTED 20 MINUTES OR LONGER.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 BETWEEN MILE MARKERS 178 AND 225.
HIGHWAY 20 BETWEEN MILE MARKERS 123 AND 271.
HIGHWAY 61 BETWEEN MILE MARKERS 180 AND 231.
HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PARTS CHERRY COUNTY AND KEYA PAHA COUNTY. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
4300 10190
TIME...MOT...LOC 0216Z 331DEG 44KT 4290 9996 4266 10036 4259 10135
HAIL...<.75IN
WIND...70MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:28 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 6:28 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 628 PM CDT WED JUN 29 2016 .SYNOPSIS... Issued at 339 PM CDT Wed Jun 29 2016 H5 analysis from earlier this morning had a high anchored over the four corners with ridging extending north into swrn Canada. Downstream of the ridge, northwesterly flow extended from the front ranges east into the Ohio valley. Across the eastern CONUS, a trough of low pressure extended south from Quebec into the mid Atlantic. Numerous shortwaves were embedded on the northern and western periphery of the high. Shortwaves of note were located over eastern Montana, the western Dakotas, and in the intermountain west from Nevada into Utah and far southwestern Wyoming. At the surface, high pressure was located over the upper Mississippi valley. Low pressure was located over southwestern Kansas with a stationary front extending north northwest from the low into the southern Nebraska panhandle and northeastern Wyoming. Further north, a cold front was located just over the US/Canadian border in southern Saskatchewan and southern Manitoba. North of this front a secondary,stronger high pressure was present across central Canada. Across the high plains this afternoon, skies were mainly clear with the exception of some convective cloudiness which has developed over northeastern Wyoming and southwestern South Dakota. Stronger convection was present over northwestern South Dakota and southwestern North Dakota. Temperatures as of 3 pm CDT ranged from 80 at Imperial to 86 at Valentine. && .SHORT TERM...(This evening through Thursday) Issued at 339 PM CDT Wed Jun 29 2016 Northwest flow aloft continues, with plenty of shear and instability present again this afternoon. Limiting factor this afternoon and evening for widespread convection is the lack of forcing, but still expecting that isolated to scattered thunderstorms developing across the higher terrain to the west and northwest will congeal into one or two small clusters and could pose a wind damage threat to a few areas mid to late evening as they move southeast across the area. Northwest flow aloft will continue Thursday, and as an upper level low inches closer to the area from the desert southwest, expecting that thunderstorm activity will be a little more widespread across western and southwest Nebraska. Also anticipating an increase in mid level cloud cover. .LONG TERM...(Thursday night through Wednesday) Issued at 339 PM CDT Wed Jun 29 2016 Mid term: Thursday night through Saturday: Temperatures for Friday and Saturday, coupled with the threat for showers and thunderstorms Friday night into Saturday are the main forecast concerns. For Thursday Night, high pressure will build into the eastern Dakotas. This will lead to low level easterlies and increasing low to middle cloudiness Thursday night. For the most part, dry conditions are expected as lift will be focused across the panhandle. In these areas, upslope conditions will combine with an arriving shortwave leading to thunderstorm development. ATTM, the main severe threat will be south and southwest of the forecast area where increased CAPE exists and INVOF the frontal boundary. Easterly winds will continue into friday and friday night with a decent chance for showers and thunderstorms especially in the central and west where upsloping conditions will be greatest. As for the threat for severe storms Friday into Friday night, it appears limited ATTM as cloud cover Friday will limit instability across western and north central Nebraska. High pressure will transition east on Saturday. At the same time, a disturbance will track along the stationary front in Kansas. This will lead to development of showers and thunderstorms INVOF the front for Saturday. ATTM the favored area for pcpn Saturday will be across the southern and eastern forecast area. and have placed my highest pops in these areas. Again, the severe threat appears limited as the forecast area will be well north of the stationary front. For both Friday and Saturday, temperatures will be unseasonably cool thanks to expected cloudiness and easterly winds. Long term: Saturday night through Wednesday: Beginning Sunday, the upper air flow will transition to a more zonal pattern across the lower 48. This will allow warmer air to move north into the forecast area from the desert southwest. Highs will trend warmer beginning Sunday with readings in the 80s. By midweek next week, highs will reach the lower the middle 90s. The setup for precipitation will remain favorable into next week given the synoptic pattern, however, with not much of a frontal boundary in place, it will be difficult to pin down any rogue convection which does develop during the late afternoon and evening hours. With this in mind, will hold onto the init pops for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Jun 29 2016 There is a chance the storm activity across SD will dissipate before reaching Nebraska. This may occur because instability will decrease this evening. The HRRR model...which worked the best yesterday...shows the storms holding together and sweeping the forecast area overnight. The HRRR also shows the storms near Kimball Neb sweeping through Swrn Neb this evening. The forecast follows the HRRR model overnight and then the model consensus for Thursday. Scattered afternoon thunderstorms are expected to form across Western and North Central Nebraska with the best chance 21z-00z. && .HYDROLOGY... Issued at 339 PM CDT Wed Jun 29 2016 The flood warning was cancelled for the North Platte at Lewellen this morning as the stage has fallen overnight to under 7.5 feet. Elevated river levels will continue along the North Platte river at Lewellen and North Platte through the weekend and river statements will continue to be issued on a daily basis. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Buttler SHORT TERM...Taylor LONG TERM...Buttler AVIATION...CDC HYDROLOGY...Buttler
Hazardous weather outlook, Jun 29, 3:48 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT WED JUN 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT WED JUN 29 2016 /248 PM MDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE AREA OF CONCERN IS ALONG AND WEST OF A LINE FROM AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND WEST OF A LINE FROM AINSWORTH TO NORTH PLATTE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Sheridan | 45 min |
| Jun 29, 9:30 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Hooker, Keya Paha, Rock and 1 more | 45 min |
| Jun 29, 9:46 PM CDT | Special Weather Statement | LBF | Chase | 44 min |
| Jun 29, 10:03 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Cherry, Custer, Hooker, Logan, McPherson and 1 more | 42 min |
| Jun 29, 10:05 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Boyd, Brown, Garfield, Holt, Keya Paha and 2 more | 40 min |
| Jun 29, 10:12 PM CDT | Special Weather Statement | LBF | Chase | 48 min |
| Jun 29, 10:44 PM CDT | Special Weather Statement | LBF | Garfield, Holt, Logan, Loup | 46 min |
| Jun 29, 11:05 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 40 min |
| Jun 29, 11:20 PM CDT | Special Weather Statement | LBF | Custer, Garfield, Loup | 55 min |
| Jun 29, 11:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 36 min |
| Jun 30, 12:09 AM CDT | Special Weather Statement | LBF | Perkins | 51 min |
| Jun 30, 2:06 AM CDT | Special Weather Statement | LBF | Arthur, Garden, Grant | 39 min |
| Jun 30, 2:56 AM CDT | Special Weather Statement | LBF | Keith | 49 min |
| Jun 30, 3:26 AM CDT | Special Weather Statement | LBF | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.